Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 381, NWS Bismarck, ND

September 16, 2005McLean County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 16, 2005, 8:35 PM CDT for McLean County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2005, 8:35 PM CDT (01:35 UTC)
Expired
Sep 16, 2005, 9:30 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McLean County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 170135
SVRBIS
NDC055-170230-
/O.NEW.KBIS.SV.W.0381.050917T0135Z-050917T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT FRI SEP 16 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 930 PM CDT

* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR COLEHARBOR...OR ABOUT 46 MILES SOUTH OF
  MINOT...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF BENEDICT AND 9 MILES SOUTHWEST OF RUSO AROUND
  930 PM CDT

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4774 10072 4747 10123 4747 10125 4758 10142
      4764 10137 4777 10135 4781 10127 4785 10108
      4785 10087

$$

JC
2 follow-up statements
000 
WWUS53 KBIS 170206
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CDT FRI SEP 16 2005

NDC055-170230-
/O.CON.KBIS.SV.W.0381.000000T0000Z-050917T0230Z/
MCLEAN ND-
903 PM CDT FRI SEP 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR
NORTHEASTERN MCLEAN COUNTY...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR BENEDICT...OR ABOUT 30 MILES SOUTH OF
MINOT...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSO AROUND 920 PM CDT

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES...IS ALSO LIKELY. THE THUNDERSTORM WAS MOVING VERY 
SLOWLY...ALLOWING HEAVY RAINFALL ACCUMULATIONS TO BE A THREAT. DO 
NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

LAT...LON 4774 10072 4747 10123 4747 10125 4758 10142
      4764 10137 4777 10135 4785 10129 4785 10108
      4785 10087

$$

JC
000 
WWUS53 KBIS 170232
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT FRI SEP 16 2005

NDC055-170242-
/O.EXP.KBIS.SV.W.0381.000000T0000Z-050917T0230Z/
MCLEAN ND-
932 PM CDT FRI SEP 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCLEAN COUNTY EXPIRES
AT 930 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4774 10072 4747 10123 4747 10125 4758 10142
      4764 10137 4777 10135 4785 10129 4785 10108
      4785 10087

$$

HW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:50 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Sep 16, 2:50 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT FRI SEP 16 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
A QUASI STATIONARY 500 MB LOW WILL REMAIN OVER THE PACIFIC NORTHWEST
THROUGH SATURDAY NIGHT. EAST OF THE LOW...A SERIES OF SHORT WAVES
WILL SPEED EAST IN LOW AMPLITUDE FLOW. MEANWHILE AT THE SURFACE...
A WARM FRONT EXTENDS NORTHEAST FROM A LOW PRESSURE CENTER IN THE
WESTERN DAKOTAS. THIS FEATURE MAY GENERATE A FEW STRONG
THUNDERSTORMS TONIGHT WITH HAIL THAT MAY APPROACH SEVERE LIMITS.
THE FRONTAL SYSTEM WILL MOVE EAST OUT OF THE CWA SATURDAY EVENING AS
THE WESTERN UPPER LOW CROSSES THE ROCKIES.  THE CHANCE OF
THUNDERSTORMS WILL THEN CHANGE TO SHOWERS.

DRY WEATHER SHOULD COMMENCE SUNDAY EVENING AS THE MAIN UPPER TROUGH
PASSES. THE GFS THEN SHOWS DRY ZONAL FLOW THROUGH MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT.
UPPER LEVEL FLOW NOW FORECAST TO BE NEARLY ZONAL TUESDAY THROUGH
THURSDAY WITH THE NEW 12Z GFS DEVELOPING A STRONG UPPER LEVEL SHORT
WAVE OVER WESTERN MONTANA BY FRIDAY AFTERNOON.  WILL KEEP A SLIGHT
CHANCE OF SHOWERS IN THE NORTH CENTRAL WEDNESDAY NIGHT AND THURSDAY
MORNING AS A WEAK SHORT WAVE MOVES THROUGH THE FLOW. WITH CURRENT
12Z GFS CHANCE OF PCPN LOOKS BETTER THURSDAY NIGHT AND FRIDAY...BUT
CONSIDERING THE CHANGE FROM EARLIER RUNS WILL WAIT TO SEE IF LATER
RUNS ARE CONSISTENT WITH CHANGE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LM/TSW
Hazardous weather outlook, Sep 16, 4:07 AM CDT, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
407 AM CDT FRI SEP 16 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-170915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
407 AM CDT FRI SEP 16 2005 /307 AM MDT FRI SEP 16 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

In the hours before

Local storm report, Sep 16, 7:39 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT FRI SEP 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             GARRISON                47.65N 101.42W
09/16/2005  0.75 INCH        MCLEAN             ND   LAW ENFORCEMENT

            STARTED AT 730 CDT AND WAS STILL FALLING

&&

JC

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:22 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer53 min
Sep 16, 8:14 PM CDTSevere Thunderstorm WarningBISWard22 min
Sep 16, 8:46 PM CDTSevere Thunderstorm WarningBISBottineau59 min
Sep 16, 9:00 PM CDTSevere Thunderstorm WarningBISWard60 min
Sep 16, 9:41 PM CDTSevere Thunderstorm WarningBISBottineau64 min
Sep 16, 10:42 PM CDTSevere Thunderstorm WarningBISPierce48 min
Sep 16, 11:02 PM CDTSevere Thunderstorm WarningBISRolette58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.